Idaho, 2003

Hail and Damaging Winds in Idaho, July 26, 2003

July 26, 2003 · NWS BOI · 5 events in 5 counties and zones

A massive outbreak of thunderstorms developed ahead of a very moist upper level trough that moved across Eastern Oregon and Southwest Idaho during the afternoon and evening. This system produced very heavy rain with several areas of Flash Flooding, large hail and strong winds in the Boise Forecast Office County Warning area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A massive outbreak of thunderstorms developed ahead of a very moist upper level trough that moved across Eastern Oregon and Southwest Idaho during the afternoon and evening. This system produced very heavy rain with several areas of Flash Flooding, large hail and strong winds in the Boise Forecast Office County Warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 26, 3:16 PM MST, 4 minutes earlier.

Area forecast discussion, Jul 26, 3:16 PM MST, 4 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BOISE IDAHO
330 PM MDT SAT JUL 26 2003

...FLASH FLOOD WATCH UNTIL 4 AM MOST OF SW IDAHO...

UPPER DISTURBANCE OVER NE OREGON AND IDAHO WITH SPEED MAX RIGHT FROM
WINNEMUCCA NV TO BOISE TOWARDS DILLON MT THIS AFTERNOON ARE OVER
RIDING A PLUME OF VERY MOIST /PW OVER 1 INCH AND DEW PTS 55-65F/ AIR
FLOWING N SOUTHWEST IDAHO.  ISOLATED SEVERE THUNDERSTORMS EXPECTED
TONIGHT IN ERN OREGON AND SW IDAHO.

MOISTURE CONTINUES UNDER THE RIDGE WITH TS ACROSS CO AZ NV SO AS THE
RIDGE GRADUALLY NW THERE WILL STILL BE MOISTURE AVAILABLE FOR
AFTERNOON TS...THOUGH SOME INCREASED CAPPING FOR WARMING ALOFT COULD
ACT TO INHIBIT OR DELAY AFTERNOON AND EVENING TS MAINLY MON/TUE.
PATTERN CONTINUES THROUGH NEXT WEEKEND. GFS SEEMS TO BE LOOSING
MOISTURE UNDER THE RIDGE WHICH IS SUSPECT SO POPS LITTLE HIGHER THAN
GFS WOULD INDICATE.  BUSY WITH WARNING AS FLASH FLOOD WATCH SO A
SHORT AFD.

.BOI...FLASH FLOOD WATCH UNTIL 4 AM FOR MOUNTAINS AND HIGHLANDS.

=
VM
Hazardous weather outlook, Jul 26, 5:00 AM MST, 10 hours 20 minutes before
IDZ011>016-028>030-ORZ061>064-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE IDAHO
600 AM MDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Washington

When
July 26, 3:20 PM MST to 3:25 PM MST
Where
Washington County, Weiser
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.250, -116.967

Near Weiser High School.

Thunderstorm Wind, Owyhee

When
July 26, 4:00 PM MST to 4:30 PM MST
Where
Owyhee County, 12 mi E of Murphy
Measured
55 kt (63 mph) measured gust
Reported by
UTILITY COMPANY
Coordinates
43.217, -116.317

Reported from Swan Falls dam Idaho Power.

Thunderstorm Wind, Ada

When
July 26, 4:15 PM MST to 5:25 PM MST
Where
Ada County, 25 mi S of Boise
Measured
55 kt (63 mph) measured gust
Reported by
UTILITY COMPANY
Coordinates
43.250, -116.217

Swan Falls Dam...Gust to were also observed 14SE of Boise.

Thunderstorm Wind, Canyon

When
July 26, 4:40 PM MST to 5:00 PM MST
Where
Canyon County, 10 mi S of Nampa
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.433, -116.567

A gust of 54 knots was also reported from this site.

Hail, Payette

When
July 26, 5:05 PM MST to 5:15 PM MST
Where
Payette County, New Plymouth
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.967, -116.817

Wind gusts to 44 knots taking shingles off buildings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334598, 5334599, 5334600, 5334601, 5334602.